Home Original News SSRI antidepressants increase risk of internal bleeding
SSRI antidepressants increase risk of internal bleeding PDF Print E-mail
(0 votes, average 0 out of 5)
Written by Roman Bystrianyk   
Thursday, 31 August 2006 00:00

Selective serotonin reuptake inhibitors, commonly known as SSRIs, are the most widely used antidepressants in the world. In fact, some figures show that as many as 3 to 4 out of every 100 people are taking these drugs on any given day. Drugs known as SSRIs include Celexa (citalopram), Prozac (fluoxetine), Luvox (flovoxamine), Paxil (paroxetine), Zoloft (sertraline), and Anafranil (clomipramine). 

There has been a great deal of debate on the increased suicide risk in both adults and adolescents with the use of SSRIs. However, a much less recognized adverse effect of these medications is the increased risk of upper gastrointestinal (GI) bleeding. 

It is known that another class of medications called nonsteroidal anti-inflammatory drugs, or NSAIDs, can cause this serious condition. In fact, according to a 1998 research article in the American Journal of Medicine, “107,000 patients are hospitalized annually for nonsteroidal anti-inflammatory drug (NSAID)-related gastrointestinal (GI) complications and at least 16,500 NSAID-related deaths occur each year among arthritis patients alone. The figures of all NSAID users would be overwhelming, yet the scope of this problem is generally under-appreciated.” 

Only in the last several years has the problem of SSRI related GI bleeding started to be recognized. A recent research article in Basic & Clinical Pharmacology & Toxicology examines SSRIs and internal bleeding as well as the increased risk when these medications are used in combination with NSAIDs.

Basically, SSRIs are believed to work by keeping more of the neurotransmitter serotonin in the brain's receptor areas, allowing the brain to better utilize the serotonin. It is thought that serotonin directly influences mood, and so by having more of this chemical left in the brain that patients may experience an improved frame of mind. 

Platelets are a component of the blood responsible for the formation of clots in response to injury. Serotonin is used by platelets to help platelets to aggregate in order to stop bleeding. Unfortunately, SSRIs have the effect of lowering serotonin levels in platelets. “In studies performed in human beings all SSRIs have consistently shown a drastic decrease in platelet serotonin content after several weeks of treatment reaching levels around or below 10% of the pretreatment serotonin levels.” 

A 1999 study showed a 200% increased risk of upper gastrointestinal bleeding for people exposed to SSRIs within 30 days of the diagnosis of upper gastrointestinal bleeding compared to people not on these medications. The increased risk ranged from a 110% for Anafranil and 330% for Paxil. Five other published studies that examined an association between SSRIs and gastrointestinal bleeding all showed and increased risk. In these studies the increased relative risk of gastrointestinal bleeding between SSRI users and non-users ranged from 50% to 260%. These observations are consistent and confirm the “risk of bleeding with a depletion of serotonin from platelets.” 

Large doses of SSRIs are not needed to cause this effect. Studies have shown as little as 20 mg of Prozac, or its equivalent, is enough to reduce serotonin levels in platelets in more than 80% of patients. 

Still more distressing are studies that have examined the use of SSRI medications when combined with NSAIDs. “Perhaps the most striking result of our study was that the concurrent use of SSRIs and NSAIDs greatly increased the risk of upper gastrointestinal bleeding (OR [odds ratio] of 15.6).” This huge increased risk of 1460% showed that “the relative risk of the combination is greater than the sum of the independent relative risk.” Another study showed a similar increased risk of 12.2 (or 1120%) of simultaneous users of SSRIs and NSAIDs compared to those not on these medications. 

Even low-dose aspirin, which is being recommended for cardiovascular health, combined with SSRIs increases the risk of bleeding. “The increased risk associated with low-dose aspirin plus SSRIs was reported as 5.2 [or 420%].” 

The authors conclude, “The total evidence provided by pharmacological research, clinical reports and epidemiological studies lends support to the hypothesis that antidepressants with a relevant blockade action on serotonin reuptake mechanism increase the risk of bleeding. Such disorders may have different degrees of severity and may be located anywhere in the body. The epidemiological evidence is, however, more robust for upper gastrointestinal bleeding.”


Source: Basic & Clinical Pharmacology & Toxicology, March 2006
Link:

Comments

Please login to post comments or replies.
Last Updated on Wednesday, 09 September 2009 02:02